Colorado, 2021

Drought in Colorado, May 1 to 31, 2021

May 1 to 31, 2021 · NWS GJT · 21 events in 21 counties and zones

Drought conditions worsened slightly across portions of northwest Colorado in response to areas of above normal temperatures and below normal precipitation during the month of May. Conditions improved slightly across portions of southwest Colorado.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions worsened slightly across portions of northwest Colorado in response to areas of above normal temperatures and below normal precipitation during the month of May. Conditions improved slightly across portions of southwest Colorado. Elsewhere, the drought status remained unchanged through the end of May as a result of the aforementioned conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 10:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 PM MDT Fri Apr 30 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM MDT Fri Apr 30 2021

Light, mid to upper level clouds are spilling through the ridge of
high pressure this afternoon. Skies remain clear across the region
at the moment, though these clouds will start trickling into the
CWA later this evening and overnight. Otherwise, a warm and calm
afternoon remains in store as well as a moderate night, as lows
will be well over climo thanks to on going warm air advection.

The next system begins to make it's appearance over the Pacific
coast tonight and will start to suppress the ridge of high
pressure, turning winds southwesterly aloft. Throughout the day
Saturday, the trough deepens and tracks inland which will result
in a tightening pressure gradient across the Western Slope. By
afternoon hours, a 25-35 kt 700 mb jet will drape over south-
central Utah and nose into NW Colorado. Due to another day of dry
and unseasonably warm temperatures, the deeply mixed boundary
layer will transport these strong winds down to the surface by
afternoon hours. Very dry conditions and winds exceeding 25 mph
across NW Colorado have warranted the Fire Watch to be upgraded to
a Red Flag Warning for tomorrow afternoon. SW Colorado lies just
outside the nose of increased upper level winds, reducing the
spatial extent of winds reaching critical thresholds. For that
reason, have opted out in including these regions in fire products
for Saturday, though, localized regions will likely see spikes of
critical conditions throughout the afternoon.

Hi-Res guidance has also picked up some isolated storms generating
along and north of the I-70 corridor Saturday afternoon/evening.
However, given the substantially dry environment preceding this
next system, there is minimal chance for precipitation reaching
the ground over lower valleys...Gusty outflow winds and near
record highs will rule. Convective showers may develop across the
central and northern mountains Saturday evening, though, don't
anticipate much to wring out of these cells, either. The better
source of mositure and cold front will be right on our door step,
nudging into NE Utah/NE Colorado Saturday night which will bring a
change in weather as we jump into the long term...

.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri Apr 30 2021

The cold front will continue to push across northeast Utah and
northwest Colorado on Sunday morning before stalling near the I-70
corridor Sunday afternoon. So while cool and unsettled conditions
will prevail across the northern tier of the forecast area
throughout the day, areas further south will remain dry and breezy
ahead of the front. As a result, critical fire weather conditions
are likely to redevelop across the Four Corners region on Sunday.
Therefore, a Fire Weather Watch has been issued for Colorado fire
zones 207, 290 and 292 where fuels are considered critical. As far
as precipitation goes, Bufkit soundings show saturated midlevels
across the north with a lessening T/Td spread at the surface by
late Sunday afternoon. As previously mentioned, the mild southwest
flow out ahead of this system will limit snow to the highest
terrain initially with snow levels finally dropping below 10kft
Sunday night. The cold front will continue to drag south on Monday
with 700mb temperatures dropping to 0 to -4 degrees C across the
northern two-thirds of the region. The associated upper level
trough will also progress across the area throughout the day on
Monday and, while the peak lift associated with this system will
remain to our south Sunday night and then to our east Monday,
enough upper level support will be present to fuel widespread
precipitation. The highest totals will be centered along the
Divide with several inches of snow likely above 10kft. However, as
we've seen with the last several events roads will generally
remain wet given the high sun angle. Therefore, significant
impacts are not expected.

Shower coverage will diminish from west to east Monday evening as
the trough lifts east into the Plains. An embedded wave in the
northwest flow aloft will slide overhead for Tuesday, fueling
continued orographic showers along the Divide into Wednesday. High
pressure will rebuild over the region for Thursday and Friday
resulting in a dry end to the work week.

Temperatures on Sunday, while at least 6 to 12 degrees cooler than
Saturday's readings, will still sit above normal for early May.
Values will plunge to well below normal on Monday and Tuesday in
the wake of the trough. However, a warming trend is on track for
mid to late week as the ridge amplifies overhead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM MDT Fri Apr 30 2021

Almost zero probability of anything other that VFR the next 24
hours across the forecast terminals. Gusty afternoon winds could
bring 25 to 35 mph winds at several sites which will be the
biggest impacts today.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Fri Apr 30 2021

Near record high temperatures on Saturday will generate a deep
mixing layer and bring gusty winds down to the surface in the
afternoon. Northwest Colorado will be most favorable to reach Red
Flag criteria, where RHs will drop to low teens and strong winds
aloft will generate gusts up to 35 mph. Localized areas in
southwest Colorado will likely see spikes of critical conditions
as well. However, these zones fell short of the spatial and
temporal extent of critical conditions necessary to warrant any
fire weather products. Fire weather conditions are to be expected
across eastern Utah, though most recent guidance depicts fuels
above critical, so will continue to leave these areas out as well.
By Sunday, southwest Colorado will become favorable to reach Red
Flag conditions as the next system's front is "held up" along the
complex terrain in northwest Colorado and eastern Utah. The cold
front and precipitation will finally move through the entire
region Sunday night to Monday, suppressing fire weather concerns
through early next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
     for COZ207-290-292.

     Red Flag Warning from noon to 8 PM MDT Saturday for COZ200-202.

UT...None.
&&

SHORT TERM...ERW
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 30, 2:44 AM MST, 21 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
344 AM MDT Fri Apr 30 2021

COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
344 AM MDT Fri Apr 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May. Exceptional (D4) drought conditions persisted across the southwest portion of the zone while the extreme (D3) drought remained in the central portion of the zone through the end of the month. The severe (D2) category remained across the far northeast portion of the zone through the end of May.

Drought, Southwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the western and central portions of the zone through the month of May as extreme (D3) conditions persisted. The severe (D2) drought was trimmed back slightly across the far eastern portion of the zone as it improved to the Moderate or D1 category by the end of the month.

Drought, Northwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the western and northeast portions of the zone through the month of May as extreme (D3) conditions persisted. The severe (D2) drought was trimmed back slightly across the southeastern portion of the zone as it improved to the Moderate or D1 category by the end of the month. As a result of the ongoing drought, the town of Norwood is down to 17% drinking water left and ranchers are selling off cattle as there is not enough hay to keep the numbers up.

Drought, Animas River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May. Exceptional (D4) conditions persisted across the southern portion of the zone as the extreme (D3) category continued up north.

Drought, Four Corners / Upper Dolores River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May. Exceptional (D4) conditions persisted across the far southern portion of the zone while the extreme (D3) category continued elsewhere. As a result of the ongoing drought, ranchers in Montezuma County are selling off cattle as there is not enough hay to keep the numbers up.

Drought, Central Gunnison and Uncompahgre River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with exceptional (D4) conditions prevailing. The extreme (D3) drought persisted across the southeast portion of the zone with severe (D2) conditions continued over the far eastern portion of the zone through the end of May.

Drought, Uncompahgre Plateau and Dallas Divide

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May. The exceptional (D4) drought persisted across central portions of the zone with extreme (D3) conditions elsewhere.

Drought, Grand and Battlement Mesas

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with exceptional (D4) conditions prevailing. An exception was across the far eastern portion of the zone where extreme (D3) conditions persisted.

Drought, Paradox Valley / Lower Dolores River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with exceptional (D4) conditions prevailing. An exception was across the far southern portion of the zone where extreme (D3) conditions continued.

Drought, Upper Gunnison River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with extreme (D3) conditions across the far northwest portion of the zone and severe (D2) conditions elsewhere.

Drought, Grand Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with extreme (D3) conditions across all but the far southeast portion of the zone where the exceptional (D4) drought continued.

Drought, Debeque to Silt Corridor

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with exceptional (D4) conditions across all but the far southwest portion of the zone where the extreme (D3) drought continued.

Drought, West Elk and Sawatch Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with extreme (D3) conditions across the far northwest portion of the zone and severe (D2) conditions most everywhere else except for moderate (D1) drought across the far eastern portion of the zone.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone by the end of May with extreme (D3) conditions across the western portion of the zone, severe (D2) conditions over central areas, and moderate (D1) drought across the far southeast portion of the zone.

Drought, Roan and Tavaputs Plateaus

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May with extreme (D3) conditions across the western portion of the zone and the exceptional (D4) drought over the eastern and central portions.

Drought, Central Colorado River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May. Exceptional (D4) conditions persisted across all but the far southeast portion of the zone where the extreme (D3) drought remained.

Drought, Elkhead and Park Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the northern portion of the zone through the month of May as the extreme (D3) category continued over all but the far northeast portion of the zone where the severe (D2) drought persisted. Meanwhile, the exceptional (D4) drought persisted over the southern and northwest portions of the zone and expanded to encompass the central areas by the end of May.

Drought, Upper Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

The status of the drought worsened through the month of May as the exceptional (D4) category expanded to encompass the majority of the zone by the end of the month.

Drought, Central Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The status of the drought worsened during the month of May as the exceptional (D4) category expanded to include all but the far northern tier of the zone where the extreme (D3) category continued through the end of the month.

Drought, Lower Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of May as the exceptional (D4) category persisted across the majority of the zone. An exception was across the far northern tier of the zone where extreme (D3) conditions persisted through the end of the month.

Drought, Flattop Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The status of the drought worsened through the month of May as the exceptional (D4) category expanded to encompass the entirety of the zone by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955662, 955663, 955664, 955665, 955666, 955667, 955668, 955669, 955670, 955671, 955672, 955673, 955674, 955676, 955677, 955678, 955680, 955681, 955682, 955683, 955684.